Electron. J. Diff. Eqns., Vol. 2003(2003), No. 99, pp. 1-18.

Qualitative properties of solutions for quasi-linear elliptic equations

Zhenyi Zhao

For several classes of functions including the special case $f(u)=u^{p-1}-u^m$, $m greater than p-1 greater than 0$, we obtain Liouville type, boundedness and symmetry results for solutions of the non-linear $p$-Laplacian problem $-\Delta_p u=f(u)$ defined on the whole space $\mathbb{R}^n$. Suppose $u \in C^2(\mathbb{R}^n)$ is a solution. We have that either
(1) if $u$ does not change sign, then $u$ is a constant (hence, $u\equiv 1$ or $u\equiv 0$ or $u\equiv-1$); or
(2) if $u$ changes sign, then $u\in L^{\infty}(\mathbb{R}^n)$, moreover $|u|<1$ on $\mathbb{R}^n$; or
(3) if $|Du|>0$ on $\mathbb{R}^n$ and the level set $u^{-1}(0)$ lies on one side of a hyperplane and touches that hyperplane, i.e., there exists $\nu \in S^{n-1}$ and $x_{0}\in u^{-1}(0)$ such that $\nu \cdot (x-x_{0})\geq 0$ for all $x\in u^{-1}(0)$, then $u$ depends on one variable only (in the direction of $\nu$).

Submitted May 29, 2003. Published September 25, 2003.
Math Subject Classifications: 35J15, 35J25, 35J60.
Key Words: Quasi-linear elliptic equations, comparison Principle, boundary blow-up solutions, moving plane method, sliding method, symmetry of solution.

Show me the PDF file (275K), TEX file, and other files for this article.

Zhenyi Zhao
Department of Mathematical Sciences
Tsinghua University
Beijing, 100084, China
email: zhaozhenyi@tsinghua.org.cn

Return to the EJDE web page